EconPapers    
Economics at your fingertips  
 

Common Drifting Volatility in Large Bayesian VARs

Andrea Carriero, Todd Clark and Massimiliano Marcellino

Journal of Business & Economic Statistics, 2016, vol. 34, issue 3, 375-390

Abstract: The general pattern of estimated volatilities of macroeconomic and financial variables is often broadly similar. We propose two models in which conditional volatilities feature comovement and study them using U.S. macroeconomic data. The first model specifies the conditional volatilities as driven by a single common unobserved factor, plus an idiosyncratic component. We label this model BVAR with general factor stochastic volatility (BVAR-GFSV) and we show that the loss in terms of marginal likelihood from assuming a common factor for volatility is moderate. The second model, which we label BVAR with common stochastic volatility (BVAR-CSV), is a special case of the BVAR-GFSV in which the idiosyncratic component is eliminated and the loadings to the factor are set to 1 for all the conditional volatilities. Such restrictions permit a convenient Kronecker structure for the posterior variance of the VAR coefficients, which in turn permits estimating the model even with large datasets. While perhaps misspecified, the BVAR-CSV model is strongly supported by the data when compared against standard homoscedastic BVARs, and it can produce relatively good point and density forecasts by taking advantage of the information contained in large datasets.

Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1080/07350015.2015.1040116 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Common Drifting Volatility in Large Bayesian VARs (2012) Downloads
Working Paper: Common Drifting Volatility in Large Bayesian VARs (2012) Downloads
Working Paper: Common drifting volatility in large Bayesian VARs (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jnlbes:v:34:y:2016:i:3:p:375-390

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/UBES20

Access Statistics for this article

Journal of Business & Economic Statistics is currently edited by Eric Sampson, Rong Chen and Shakeeb Khan

More articles in Journal of Business & Economic Statistics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2019-10-16
Handle: RePEc:taf:jnlbes:v:34:y:2016:i:3:p:375-390